Montana, 2006

Hail and Damaging Wind in Montana, June 4, 2006

June 4, 2006 · NWS GGW · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 4, 1:21 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 1:21 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT...CORRECTED
221 PM MDT SUN JUN 4 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
MODELS INITIATED A BIT WARM OVER OUR CWA THIS MORNING AND DIDNT
DO WELL WITH THE SMALL AREA OF SHOWERS THAT WENT THROUGH THE CWA.
RUC DID A BETTER JOB WITH THAT THAN THE NAM OR GFS. BUT FOR THE
MAJOR FEATURES AND TIMING THE NAM AND GFS ARE CONSISTENT. MAIN
FORECAST PROBLEM IN THE SHORT TERM IS THE POSSIBILITY OF SEVERE
WEATHER TONIGHT AND HOW MUCH AND WHERE.

FOR TONIGHT...STRONG DEVELOPING UPPER LEVEL LOW CURRENTLY OVER
OREGON IS KICKING OUT A SHORTWAVE OVER THE WESTERN ROCKIES.
CONVECTION STARTED AS SOON AS THE SUN CAME UP AND SEVERAL STORMS
ARE ALREADY OCCURING IN IDAHO AND WESTERN MT. UPPER LEVEL
DIVERGENCE INCREASES OVER OUR CWA THROUGH THE NIGHT AND LL MOISTURE
INCREASES. PWATS REACH TO AROUND AN INCH THIS EVENING AND ONCE THE
INITIAL LINE OF STORMS COMES THROUGH SOME AREAS COULD SEE SOME
PRETTY GOOD RAINFALL OVERNIGHT. 1000-500 MB LAPSE RATES CONTINUE
TO INCREASE THIS AFTERNOON WITH VALUES OF 8 C/KM. ENERGY FOR THE
SYSTEM DECREASES AFTER 06Z AND WOULD EXPECT STORMS TO BE MAINLY RAINERS
AFTER THAT POINT.

MONDAY AND TUESDAY...THINGS CLEAR OUT AND UPPER LEVEL RIDGE PUSHES
IN OVER THE AREA. MONDAY WILL BE WINDY BEHIND THE SURFACE LOW THAT
MOVES THROUGH TONIGHT AND A LAKE WIND ADVISORY WILL BE ISSUED FOR
THAT. FRANSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS REMAIN CONSISTENT WITH THE PEAK OF THE WEAK RIDGE CENTERED
OVER THE FORECAST AREA TO BEGIN THE EXTENDED PERIOD. HOWEVER BY
WEDNESDAY THE RIDGE FLATTENS AS AN UPPER LOW STRENGTHENS OVER
CENTRAL CANADA. THE GFS AND GLOBAL BOTH BRING IN A SURFACE LOW
WHICH SUPPORTS CONVECTION. WENT AHEAD AND INTRODUCED SMALL POPS
INTO THE EASTERN ZONES FOR WEDNESDAY NIGHT. RIDGE BUILDS AGAIN ON
THURSDAY. THEN MODELS ARE A LITTLE MORE AGGRESSIVE WITH NEXT SYSTEM
THURSDAY NIGHT. THEREFORE MADE SOME ADJUSTMENTS TO POPS AND
WEATHER. OTHERWISE LEFT REMAINING POPS FOR THE REMAINDER OF THE
WEEK AS IS. THE REST OF THE EXTENDED FORECAST REMAINS ON TRACK
WITH ONLY SLIGHT MODIFICATIONS. SCT
PREVIOUS DISCUSSION...
TEMPS WILL BE ABOVE NORMAL AND RAINFALL BELOW NORMAL AS STRONG
HIGH PRESSURE ALOFT DOMINATES MOST OF THE INLAND WEST AND PLAINS
STATES...CENTERED OVER THE SW STATES. 500 MB HEIGHTS ABOVE 580 DM
AND THICKNESSES INTO THE LOWER 570S WEDNESDAY THROUGH FRIDAY. HIGH
TEMPS APPEAR TOO COOL FOR THE PATTERN WEDNESDAY THROUGH
FRIDAY. THIS IS PARTLY EXPLAINED BY THE SURFACE HIGH MOVING SE
ACROSS CANADA WHICH KEEPS NE MT IN AN EASTERLY FLOW...BUT STILL
FEEL THE HIGHEST MEN NUMBERS ARE BETTER...SO HAVE RAISED HIGHS.

THEN A CHANGE TAKES PLACE WITH AN UPPER LOW MOVING INLAND ACROSS
THE PACIFIC NW...THEN THRU OUR AREA SATURDAY. ALTHOUGH SHOWING
DIFFERENCES...MODELS ARE IN BETTER AGREEMENT ON THIS TONIGHT.
LATEST ECMWF HAS COME MORE INTO LINE WITH THE OTHER MODELS. PREFER
TO CONCENTRATE POPS ON THE FRIDAY NIGHT AND SATURDAY TIME PERIODS
WITH THIS SYSTEM. A SLIGHT CHANCE THOUGH OF EVENING THUNDERSTORMS
THURSDAY NIGHT AHEAD OF THE MAIN SYSTEM WHEN FLOW TURNS SW. SIMONSEN

&&

.AVIATION...
A STRONG WEATHER FRONT WILL MOVE FROM THE WEST OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THEREFORE LATE THIS AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP AND BECOME NUMEROUS WITH
BROKEN CEILINGS OF AROUND 7K FT AGL. SOME OF THE STRONGER STORMS
MAY HAVE SURFACE WINDS GUSTING UP TO 40 KTS AND BRIEFLY REDUCE
VISIBILITY TO 3 MILES. THE STORMS WILL CLEAR THE AREA LATE TONIGHT
TO BE FOLLOWED BY WINDS THAT WILL SHIFT TO THE WEST ON MONDAY. THE
WINDS WILL INCREASE AROUND MID MORNING TO ABOUT 20-25 KTS WITH GUSTS
TO 30- 40 KTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 8 AM TO 8 PM MDT MONDAY FOR FOR FORT
PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 4, 2:42 AM MST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
342 AM MDT SUN JUN 4 2006

MTZ016>027-059>062-051200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
342 AM MDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING
ACROSS NORTHEAST MONTANA. SOME OF THESE STORMS MAY BECOME SEVERE.
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREAT FROM ANY STORMS
THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND WILL INCREASE MONDAY MORNING TO NEAR 20 MPH WHICH MAY REQUIRE
A LAKE WIND ADVISORY FOR FORT PECK LAKE.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 7:04 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     15 S ZORTMAN            47.70N 108.53W
06/04/2006  E52.00 MPH       PHILLIPS           MT   MESONET

            MANNING CORRAL RAWS SITE

0700 PM     TSTM WND GST     17 N WINNETT            47.25N 108.35W
06/04/2006  M48.00 MPH       PETROLEUM          MT   MESONET

            DRY BLOOD CREEK RAWS SITE

0706 PM     TSTM WND GST     1 W ZORTMAN             47.92N 108.55W
06/04/2006  M49.00 MPH       PHILLIPS           MT   MESONET

&&

TANJAF
Local storm report, Jun 4, 7:20 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
820 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     1 W MALTA               48.36N 107.90W
06/04/2006  M48.00 MPH       PHILLIPS           MT   MESONET

&&

TANJAF
Local storm report, Jun 4, 7:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
824 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     10 W BRUSETT            47.42N 107.48W
06/04/2006  M53 MPH          GARFIELD           MT   MESONET

            CURRY COULEE RAWS SITE

&&

TANJAF

The radar

The Glasgow radar (KGGW), 72 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roosevelt

When
June 4, 7:45 PM MST to 8:00 PM MST
Where
Roosevelt County, 2 mi SW of Wolf Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.083, -105.667

Thunderstorm Wind, Prairie

When
June 4, 9:25 PM MST
Where
Prairie County, 6 mi N of Fallon
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.917, -105.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514248, 5514249.